Hail, McDowell
- When
- March 17, 4:05 PM EST
- Where
- McDowell County, 2.15 mi SE of Newhall
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.250, -81.590
One inch hail reported by a resident on Cucumber Creek Road.
A frontal boundary was draped across southern West Virginia and Virginia, with a surface wave moving along the boundary during the afternoon and evening of the 17th. Sunshine earlier in the day led to highs in the upper 60s and 70s, which helped fuel thunderstorms near the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A frontal boundary was draped across southern West Virginia and Virginia, with a surface wave moving along the boundary during the afternoon and evening of the 17th. Sunshine earlier in the day led to highs in the upper 60s and 70s, which helped fuel thunderstorms near the front. With strong wind shear, some of these storms became strong to severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 17, 1:57 PM EST, 2 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Charleston WV 257 PM EDT Sat Mar 17 2018 .SYNOPSIS... Low pressure system brings rain and storms across the WV/VA/KY borders this afternoon and evening. Another system arrives Monday night through mid week. && .NEAR TERM /THROUGH SUNDAY/... As of 230 PM Saturday... Still expecting thunderstorms to develop under an unstable atmosphere across the southern portions of the cwa through tonight. Periods of sunshine were noted on visible satellite images across Buchanan and Dickenson counties in southwest VA during the afternoon hours. Freezing levels around 8500 feet and PWATS around 0.8 inches will produce periods of small hail with any moderate shower. Thunderstorms are possible across the south could produce large hail and gusty winds. The NAM and RAP13 models show and area of 1000 J/Kg across the eastern KY into VA under high deep layered shear of around 70 knots. These parameters are enough to produce or sustain strong updrafts capable to produce large hail and/or damaging winds. Posted in HWO. Will keep monitoring conditions in the event of convective initiation take place nearby most unstable areas across the south. Conditions will improve tonight, when the warm advection should shuts down as the center of the weakening sfc low pressure system moves east across the KY and VA border. Weak boundary layer winds and clearing spreading from north to south could allow for areas of fog specially over areas that received rain, and/or low stratus overnight tonight. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... As of 300 PM Saturday... Moisture increases across the area again on Monday, with southeasterly flow developing. Could see a wintry mix or snow across the mountains Monday night into Tuesday morning, but elsewhere any precipitation will fall as rain. Low pressure tracks to our east on Tuesday and much colder air filters in behind this system. This should all the mountains to change to all snow by Tuesday afternoon. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... As of 300 PM Saturday... Much colder air across the region for the middle of the week as a upper trough settles over the Eastern U.S. Snow showers will be possible across most of the area on Wednesday, but current thinking is that any accumulations will be only in the mountains. High pressure will build in for the end of the week, which should keep us dry through Friday. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... As of 200 AM Saturday... Radar images show that previous pcpn already moved east of the area. Although satellite images show some breaks in the sky mainly across the south, IFR post-precipitation low stratus or fog will affect CRW and BKW, while MVFR ceilings should slowly lift at other sites such as HTS and EKN. Additional isolated showers or storms will be possible across southeast OH this afternoon. A sfc low pressure system and an upper level wave will provide enough instability to produce thunderstorms some strong across the extreme south portions of WV and southwest VA this afternoon and evening. Ceilings should improve across the north through tonight, with lower clouds lingering across the south. Wind will be fairly light, turning more N to NW this afternoon and evening. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and level of restrictions could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H M M M M M H H L HTS CONSISTENCY H H H M H H M M M H M L BKW CONSISTENCY H H L M M H L L L M M L EKN CONSISTENCY H H H H H H H H H H H L PKB CONSISTENCY M M M H H H H H H H H M CKB CONSISTENCY M M H M H H H H H H H M AFTER 18Z SUNDAY... IFR possible in precipitation Monday into Tuesday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MZ/SL NEAR TERM...ARJ SHORT TERM...MPK LONG TERM...MPK AVIATION...ARJ
Hazardous Weather Outlook National Weather Service Charleston WV 439 PM EDT Sat Mar 17 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-025>032- 034-039-040-515>526-182045- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Logan-Boone-Clay-Braxton-Gilmer-Lewis- Harrison-Taylor-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 439 PM EDT Sat Mar 17 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio and much of West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ003-004-WVZ024-033-182045- Dickenson-Buchanan-Mingo-McDowell- 439 PM EDT Sat Mar 17 2018 ...SEVERE THUNDERSTORM WATCH 10 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Charleston WV
449 PM EDT SAT MAR 17 2018
VAZ004-WVZ033-172115-
Buchanan-McDowell-
449 PM EDT SAT MAR 17 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BUCHANAN AND
SOUTHWESTERN MCDOWELL COUNTIES...
At 448 PM EDT, a strong thunderstorm was located near Jewell Ridge,
or 12 miles north of Richlands, moving east at 20 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
War, Cucumber and Jolo.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until midnight EDT for
southwestern Virginia...and southern West Virginia.
LAT...LON 3724 8173 3723 8174 3720 8176 3726 8190
3735 8184 3728 8147 3725 8148 3726 8150
3723 8151 3722 8154 3721 8156 3720 8168
TIME...MOT...LOC 2048Z 275DEG 17KT 3727 8182
KistnerThe Charleston,WV radar (KRLX), 119 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
1 hail. Local standard time, as filed.
One inch hail reported by a resident on Cucumber Creek Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734919.